The Herald of Everett, Washington
Customer service  |  Subscribe   |   Log in or sign up   |   Advertising information   |   Contact us
HeraldNet on Facebook HeraldNet on Twitter HeraldNet RSS feeds HeraldNet Pinterest HeraldNet Google Plus The Daily Herald on Linked In HeraldNet Youtube
HeraldNet Newsletters  Newsletters: Sign up  Green editions icon Green editions

FDA warns about powdered caffeine

SHARE: facebook Twitter icon Linkedin icon Google+ icon Email icon |  PRINTER-FRIENDLY  |  COMMENTS
Associated Press
WASHINGTON — The Food and Drug Administration is warning consumers to avoid pure powdered pure caffeine sold on the Internet after the death of an Ohio teen.
Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and it is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine’s less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.
“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” she said.
The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren’t precise enough.
The agency added the products may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.
Consumer advocate Jim O’Hara of the Center for Science in the Public Interest praised the FDA’s warning, but said the agency needs to go further to keep powdered caffeine off the market. The powder is easily available on and other online sites.
“The overuse and misuse of caffeine in the food supply is creating a wild-West marketplace, and it’s about time the sheriff noticed and did something,” O’Hara said of the FDA.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
Story tags » AmazonFood

More Nation & World Headlines


HeraldNet Headlines

Top stories and breaking news updates


Share your comments: Log in using your HeraldNet account or your Facebook, Twitter or Disqus profile. Comments that violate the rules are subject to removal. Please see our terms of use. Please note that you must verify your email address for your comments to appear.

You are logged in using your HeraldNet ID. Click here to update your profile. | Log out.

Our new comment system is not supported in IE 7. Please upgrade your browser here.

comments powered by Disqus